|Year : 2012 | Volume
| Issue : 2 | Page : 268-269
Carbamazepine-induced hepato-splenomegaly with erythematous rashes in a child
A Mittal, S Das
Department of Pharmacology, Assam Medical College and Hospital, Dibrugarh, Assam, India
|Date of Submission||03-Jun-2011|
|Date of Decision||26-Jul-2011|
|Date of Acceptance||16-Dec-2011|
|Date of Web Publication||16-Mar-2012|
Department of Pharmacology, Assam Medical College and Hospital, Dibrugarh, Assam
Source of Support: None, Conflict of Interest: None
Carbamazepine is an antiepileptic drug. In clinical trials the total incidence of reported adverse reaction to this drug is 4.5 per million at defined daily doses, corresponding to 2.7 per million at prescribed daily doses. Among the adverse reactions of carbamazepine, most often reported are skin reactions (48%), hematological (14%), hepatic disorder (10%). Herein, we present a case with erythematous skin rashes and hepato-splenomegaly.
Keywords: Adverse drug reaction, carbamazepine, hepato-splenomegaly, rashes
|How to cite this article:|
Mittal A, Das S. Carbamazepine-induced hepato-splenomegaly with erythematous rashes in a child. Indian J Pharmacol 2012;44:268-9
| » Introduction|| |
Carbamazepine is an iminostilbene derivative and chemically related to the tricyclic antidepressants, mainly used as an antiepileptic drug in partial and tonic-clonic seizures, also used in trigeminal neuralgia and bipolar affective disorder. 
In clinical trials the total incidence of reported adverse reaction to carbamazepine is 4.5 per million at defined daily doses, corresponding to 2.7 per million at prescribed daily doses. Among the adverse reactions of carbamazepine, most often reported are skin reactions (48%), hematological (14%), hepatic disorder (10%). 
Carbamazepine-associated adverse reaction are wide ranging from mild drowsiness, vertigo, ataxia, diplopia, skin rashes to severe convulsion, coma, hematological toxicity (aplastic anemia, agranulocytosis), hypersensitivity reaction (dermatitis, splenomegaly), hepatic (most commonly a transient elevation of hepatic transaminases) or pancreatic abnormality.  Here we present a case of erythematous skin rashes with hepato-splenomegaly caused by carbamazepine.
| » Case Report|| |
A 12-year-old male child presented to emergency room with rashes all over body, mainly on limbs. He had a history of neurocysticercosis 1 month ago, for which he received albendazole for 5 days. He has been receiving carbamazepine 400 mg tablet once daily since last 27 days prophylacticaly to prevent seizures. His family history was unremarkable without any previous history of drug allergy.
Physical examination revealed erythematous skin rashes and hepato-splenomegaly. The patient was hospitalized and after excluding other causes of rashes with hepato-splenomegaly, we concluded that carbamazepine was the cause for this reaction. To exclude other common causes of hepato-splenomegaly, tests for the presence of malaria parasite and complete blood count with peripheral blood film examination were done, but no abnormalities were found. There was no fever, eosinophilia and other systemic symptoms, therefore ruling out the diagnosis of DRESS.
Dermatological examination revealed erythematous rashes all over the body, mainly on limbs. The rashes were red, elevated, of different sizes and associated with itching [Figure 1]. Liver profile showed mild elevation of hepatic transaminases. SGOT was 112 U/liter and SGPT was 88 U/liter.
Carbamazepine was stopped and replaced with sodium valproate. Treatment with dexamethasone was also initiated. After four days of therapy, the patient improved and SGOT, SGPT levels returned to normal following which the patient was discharged. At the end of 2 weeks of follow-up physical examination, liver and spleen size were normal.
| » Discussion|| |
The most common dose-related adverse effect of carbamazepine is diplopia and ataxia. The most common idiosyncratic reaction is an erythematous skin rash; Other responses such as hepatic dysfunction  and splenomegaly are unusual. 
The Naranjo criteria is frequently used for determination of causality for suspected ADRs.  A causality assessment of this ADR using the Naranjo criteria revealed that an adverse drug reaction due to carbamazepine was possible (overall score-4).
Starting doses of carbamazepine are usually the lowest value for children 4-8 mg/kg/day; subsequent increases should be made only after achieving a steady state with the previous dose (after an interval of five or more half lives). The key determinants of efficacy and safety of this drug are the seizure frequency and presence of side effects.
Monitoring of serum carbamazepine level can be very useful for establishing the initial dose schedule.  There is no simple relationship between the dose of carbamazepine and concentration of the drug in plasma. Therapeutic concentration are reported to be 6-12 μg/dl, although considerable variations occur. 
To conclude, we recommend that monitoring is essential for any unusual adverse event occurring during carbamazepine therapy. In case any adverse reaction of carbamazepine occurs, we should monitor plasma drug concentration and withdraw and replace the drug, if necessary.
| » References|| |
|1.||McNamara JO. Pharmacotherapy of the Epilepsies. In: Brunton LL, Lazo JS, Parker KL, editors. The Pharmacological Basis of Therapeutics. 11 th ed. New Delhi: McGraw Hill; 2006. p. 511-3. |
|2.||Askmark H, Wiholm BE. Epidemiology of adverse reaction to Carbamazepine as seen in a spontaneous reporting system. Acta Neurol Scand 1990;81:130-40. |
|3.||Porter RJ, Meldrum BS. Antiseizure Drugs. In: Ketzung BG, Masters SB, Trevor AL, editors. Basis and Clinical Pharmacology. 11 th ed. New Delhi: Tata McGraw-Hill Education; 2009. p. 405-6. |
|4.||Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45. |
|5.||Lowenstein DH. Seizures and Epilepsy. In: Fauci AS, Braunwald E, Kasper DL, Hauser SL, Longo DL, Jamson JL, et al., editors. Harrison's Principles of Internal Medicine. 17 th ed. Vol. 2. New York: McGraw Hill; 2008. p. 2506-12. |